Alert archive / North Carolina / Flash Flood Warnings in 1999

Flash Flood Warning 49, NWS Raleigh, NC

October 11, 1999Montgomery County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Oct 11, 1999, 9:12 AM EDT for Montgomery County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 11, 1999, 9:12 AM EDT (13:12 UTC)
Expired
Oct 11, 1999, 1:15 PM EDT
In force
4 hr
Issued by
NWS Raleigh, NC
Area
Whole counties

County Montgomery County, NC

The radar

The Raleigh/Durham radar (KRAX), 133 km from the middle of the area, began a volume at 13:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1999-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1999-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRDU 111312
FFWRDU
NCC123-111715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
912 AM EDT MON OCT 11 1999

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MONTGOMERY COUNTY IN NORTH CAROLINA

* UNTIL 115 PM EDT

* NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES TO SHOW
  PERSISTENT MODERATE TO HEAVY RAINS OVER CENTRAL MONTGOMERY
  COUNTY.

RADAR INDICATES AS MUCH AS THREE INCHES OF RAIN HAS FALLEN SINCE 6
AM. RAINFALL RATES IN EXCESS OF ONE INCH PER HOUR CONTINUE BETWEEN
TROY AND MT. GILEAD. SOME PONDING OF WATER ON ROADS HAS ALREADY
BEEN REPORTED AND SOME ROAD CLOSURES ARE POSSIBLE.

PLEASE DO NOT DRIVE INTO AREAS WHfERE WATER COVERS THE ROAD!
NUMEROUS DEATHS WERE RECORDED IN NORTH CAROLINA IN SEPTEMBER FROM
MOTORISTS DRIVING INTO FLOOD WATERS.

RLH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Oct 11, 2:18 AM EDT, 6 hours 54 minutes earlier.

Area forecast discussion, Oct 11, 2:18 AM EDT, 6 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
218 AM EDT MON OCT 11 1999

LATEST WATER VAPOR SHOW WEAK WAVE MOVING NORTHEAST THROUGH WESTERN
SECTIONS OF STATE BRINGING LAST ROUND OF HEAVIER RAIN. THEN EXPECT
LIGHTER RAIN FOR REST OF THE EARLY MORNING HOURS.

MODELS IN GENERAL AGREEMENT (NGM/ETA...AVN JUST COMING IN) IN MOVING
SHEARED S/W AXIS EAST THEN SOUTHEAST ACROSS AREA TODAY....WEAKENING
AS IT MOVES THROUGH. ALSO MOISTURE FEED DECREASES. BASED ON CURRENT
RADAR TRENDS PRECIP WILL CUT OFF OVER WESTERN CWA BY DAYBREAK AS
THIS AREA IN NVA BY THEN. ALSO ALREADY SEEING BACK EDGE OF PRECIP
IN FOOTHILLS.
ONCE S/W MOVES THROUGH NEARLY ZONAL FLOW DEVELOPS TONIGHT INTO
TUESDAY.

LATEST SURFACE ANALYSIS SHOW COLD FRONT APPROACHING MOUNTAINS. JUST
A FEW LIGHT SHOWERS ALONG FRONT. AGAIN MODELS SIMILAR ON
MOVING FRONT THRU WESTERN CWA BY DAYBREAK...CENTRAL MIDDAY TO EARLY
AFTERNOON AND EASTERN MID TO LATE AFTERNOON. WITH FRONT MOVING THROUGH
EASTERN SECTIONS DURING THE AFTERNOON ALONG WITH HEATING...LIFT...PRECIP
WATERS IN THE 1.5 RANGE AND FAVORED POSITION OF JET...SCATTERED
THUNDERSTORMS POSSIBLE. SOME CONCERN THAT FRONT MAY HANG UP IN THE
MOUNTAINS AS NOT SEEING BIG PUSH BEHIND...THUS DELAY FRONTAL PASSAGE
INTO AFTERNOON. IF THATS THE CASE...ISOLATED THUNDERSTORM POSSIBLE
CENTRAL CWA AS WELL. SPC DAY ONE KEEPS GENERAL THUNDER ALL OF CWA.
THINK DYNAMICS EAST OF WESTERN CWA TO NOT MENTION THUNDER.
HIGH PRESSURE BUILDING OVER THE REGION TONIGHT AND TUESDAY WITH FLOW
GOING NORTHEAST. NOT MUCH CHANGE IN AIR MASS AFTER FRONTAL PASSAGE.

FOR TODAY...AS AFOREMENTIONED ALREADY SEEING BACK EDGE OF RAIN IN
FOOTHILLS. PLAN TO TRIM POPS BACK TO CHANCES IN THE WEST...HIGH CHANCE
TO LIKELY CENTRAL AND EAST. FINAL ADJUSTMENT TO POPS JUST BEFORE
RELEASE DEPENING ON RADAR COVERAGE. PLENTY OF LOW LEVEL MOISTURE
REMAINING...SO CLOUDS WILL BE SLOW TO DISSIAPATE.

TONIGHT...PLENTY OF LOW LEVEL MOISTURE CONTINUING TONIGHT WITH DRYING
MID/UPPER LEVELS. THINK MOSTLY CLOUDY BEST BET.

TUESDAY...HIGH PRESSURE OVER AREA BUT MOVING OFFSHORE DURING THE
AFTERNOON WITH EASTERLY FLOW DEVELOPING...SOUTHEAST OVERNIGHT
TUESDAY. NOT SURE ABOUT MUCH BREAK IN THE CLOUDS AS PLENTY OF
LOW LEVEL MOISTURE REMAINS. BUT MID UPPER LEVELS CONTINUE TO DRY
OUT. NGM MOS KEEPS IN LOW POPS. WITH NORTHEAST FLOW...VARIABLY CLOUDY
MAY BE BEST.

TEMPERATURES...CURRENT FORECAST LOOKS REASONABLE. WILL ADJUST WHERE
NEEDED.

EXTENDED....EAST/SOUTHEAST FLOW SHOULD INCREASE MOISTURE TUESDAY
NIGHT. AGAIN MOS GIVES LOW POPS. FOR NOW WILL GO MOSTLY CLOUDY.
COLD FRONT TO CROSS STATE ON WEDNESDAY BRINGING ANOTHER ROUND OF
SHOWERS. EXTENDED GUIDANCE GIVES HIGH POPS...LIKELY. FOR NOW
WILL KEEP IN THE CHANCE. ABOVE NORMAL POPS INDICATED FOR THURSDAY
AS WELL BUT WILL KEEP DRY THURSDAY AND FRIDAY. WILL TAKE A LOOK AT
LONG RANGE MODELS AND ADJUST IF NEEDED.

HAVE A GOOD MORNING.

.RDU...NONE.

RA



Nearby

Flash Flood Warnings in North Carolina, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.